As society continues to destigmatize the use of mental health medication, antidepressant use is on the rise. Today, over 15.5 million Americans have been taking antidepressants for at least five years.
After a while, people may feel that they have control over their mental health and no longer need the medication. But, before you suddenly stop taking your medication, do some research about what this change could do to your body.
Here are some reasons why it’s dangerous to suddenly stop your meds.
You May Experience Withdrawal Symptoms
After taking medication every day for a period of time, your body becomes used to and dependent on the hormones. When you stop taking this medication, many people experience withdrawal symptoms similar to alcoholics or drug addicts.
A recent study followed patients who suddenly stopped taking their medication. Half of them experienced dizziness and 42% experienced confusion as a side-effect.
Other antidepressant withdrawal can cause the following symptoms:
Your Underlying Condition Is Now Untreated
Along with experiencing withdrawal symptoms, your depression is now left completely untreated.
Leaving depression untreated can be dangerous as it often leads to suicidal thoughts. If you experience suicidal thoughts, don’t ignore them! Reach out to a suicide prevention helpline immediately.
Even if you aren’t suicidal, you may experience a loss of motivation or mood swings. Even the healthiest individual can suffer from depression. It’s okay to seek relief through the help of antidepressants.
If you’re unhappy with your current medication, learn more about different antidepressant options. Each person reacts differently to medications and it can take some trial and error before you find the right solution for you.
Don’t Suddenly Stop Taking Medications
In some cases, you may no longer need to take your medication — and that’s great. But, instead of deciding to suddenly stop taking your medication on your own, talk with your doctor.
To avoid withdrawal symptoms and ensure that your mental health is stable, a doctor may gradually reduce your dosage. During this time, you’ll keep track of your mood and symptoms to ensure your body is reacting appropriately. Then, after a few weeks or months, you may be able to stop taking your medication altogether.
When you and your doctor decide to start lowering your dosage, you may want to let a close friend or family member know. That way, they can help you look out for withdrawal symptoms or a return of your depression that you might miss on your own.
Make Your Mental Health a Priority
Before you suddenly stop taking antidepressants, remember that your depression is now untreated. In addition, you may also experience withdrawal symptoms after stopping your medication.
If you feel that you truly no longer need your depression medication, talk to your doctor. They can help decide if you’re able to stop taking your medication and develop a game plan to safely do so.
Interested in improving your mental health naturally through exercise? Visit the Fitness library on this site for inspiration and advice.